Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 155, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 22, 2011, 5:47 PM EDT for Grainger County, Hamblen County, Jefferson County, Tennessee. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2011, 5:47 PM EDT (21:47 UTC)
- Expired
- May 22, 2011, 6:45 PM EDT
- In force
- 58 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Grainger County, TN, Hamblen County, TN, Jefferson County, TN
The radar
The Knoxville radar (KMRX), 2 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 5:55 PM EDT | TSTM WND GST 63 | Rutledge, TN | MEASURE 63 MPH WIND GUST IN RUTLEDGE. REPORTED BY SPOTTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:18 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1543 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
646
WUUS54 KMRX 222147
SVRMRX
TNC057-063-089-222245-
/O.NEW.KMRX.SV.W.0155.110522T2147Z-110522T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
547 PM EDT SUN MAY 22 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRAINGER COUNTY IN EAST TENNESSEE...
HAMBLEN COUNTY IN EAST TENNESSEE...
JEFFERSON COUNTY IN EAST TENNESSEE...
* UNTIL 645 PM EDT
* AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTH OF MAYNARDVILLE...AND WAS MOVING EAST AT 40 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
JEFFERSON CITY...RUTLEDGE...DANDRIDGE...MORRISTOWN...NEW MARKET...
WHITE PINE...BEAN STATION...RUSSELLVILLE...STRAWBERRY PLAINS...
BLAINE...JOPPA...PIEDMONT...BUFFALO SPRINGS...CHESTNUT HILL...
ALPHA...THORN HILL AND LOWLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM THIS
EVENING.
&&
LAT...LON 3639 8328 3628 8324 3634 8318 3624 8308
3617 8319 3613 8318 3615 8322 3612 8325
3609 8323 3590 8331 3595 8352 3604 8367
3610 8370 3608 8367 3609 8367 3615 8373
3633 8368 3637 8345 3642 8342
TIME...MOT...LOC 2147Z 257DEG 35KT 3616 8382
$$
DMG1 follow-up statement
338
WWUS54 KMRX 222211
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
611 PM EDT SUN MAY 22 2011
TNC057-063-089-222245-
/O.CON.KMRX.SV.W.0155.000000T0000Z-110522T2245Z/
GRAINGER TN-HAMBLEN TN-JEFFERSON TN-
611 PM EDT SUN MAY 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR JEFFERSON...HAMBLEN AND GRAINGER COUNTIES...
AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ALPHA...OR 6 MILES
SOUTHEAST OF RUTLEDGE...MOVING EAST AT 35 MPH.
LOCATIONS IN THE WARNING INCLUDE...
MORRISTOWN...WHITE PINE...BEAN STATION...RUSSELLVILLE AND LOWLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DANGEROUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING.
&&
LAT...LON 3639 8328 3628 8324 3634 8318 3624 8308
3617 8319 3613 8318 3615 8322 3612 8325
3609 8323 3590 8331 3595 8352 3604 8367
3610 8370 3608 8367 3609 8367 3615 8373
3633 8368 3637 8345 3642 8342
TIME...MOT...LOC 2210Z 257DEG 35KT 3624 8340
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:35 PM EDT, 12 minutes earlier.
Area forecast discussion, May 22, 5:35 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 535 PM EDT SUN MAY 22 2011 .DISCUSSION...AFTER COORDINATION WITH THE STORM PREDICTION CENTER EXTENDED SVR WATCH #324 TO COVER THE REMAINDER OF THE WFO MRX CWFA INCLUDING PART OF SOUTHWEST VIRGINIA AND EXTREME NORTHEAST TENNESSEE. INSTABILITY AND SHEAR ADEQUATE FOR POSSIBLE SEVERE CONVECTION IN THIS AREA THROUGH MID EVENING. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, May 22, 3:01 PM EDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 301 PM EDT SUN MAY 22 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-231915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 301 PM EDT SUN MAY 22 2011 /201 PM CDT SUN MAY 22 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED TO ISOLATED THUNDERSTORMS CAN BE EXPECTED AGAIN MONDAY. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. A COLD FRONT WILL BE APPROACHING FROM THE WEST ON THURSDAY...WITH THUNDERSTORMS EXPECTED. SOME OF THESE THUNDERSTORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...TONIGHT AND/OR MONDAY...AND AGAIN ON THURSDAY.
In the hours before
Special weather statement, May 22, 2:06 PM EDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 206 PM EDT SUN MAY 22 2011 TNZ012-013-035-221845- CAMPBELL TN-MORGAN TN-SCOTT TN- 206 PM EDT SUN MAY 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...CAMPBELL AND SCOTT COUNTIES UNTIL 245 PM EDT... AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF WARTBURG...MOVING NORTHEAST AT 30 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HUNTSVILLE... SUNBRIGHT...ELGIN...SLICK ROCK...NORMA...SMOKEY JUNCTION AND ROYAL BLUE. LCM
Special weather statement, May 22, 2:45 PM EDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 245 PM EDT SUN MAY 22 2011 TNZ012>014-035-036-221945- ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-MORGAN TN-SCOTT TN- 245 PM EDT SUN MAY 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...EXTREME WESTERN CLAIBORNE...CAMPBELL...EXTREME WESTERN ANDERSON AND SCOTT COUNTIES UNTIL 345 PM EDT... AT 239 PM EDT/139 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WILLIAMSBURG TO 5 MILES EAST OF FAIRFIELD GLADE...AND MOVING EAST AT 20 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...WARTBURG... JACKSBORO...SLICK ROCK...NORMA...ELK VALLEY...JELLICO...SMOKEY JUNCTION...ROYAL BLUE...PETROS...ROSEDALE...CARYVILLE AND WHITE OAK. THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LCM
Special weather statement, May 22, 3:07 PM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 307 PM EDT SUN MAY 22 2011 TNZ081-098-222000- MARION TN-SEQUATCHIE TN- 207 PM CDT SUN MAY 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MARION AND SEQUATCHIE COUNTIES UNTIL 300 PM CDT... AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF SEWANEE...OR 13 MILES NORTHWEST OF BRIDGEPORT...MOVING EAST AT 30 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JASPER...SOUTH PITTSBURG...WHITWELL...MARTIN SPRINGS...GRIFFITH CREEK...POWELLS CROSSROADS AND CARTWRIGHT. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LCM
Local storm report, May 22, 4:34 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
434 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG DAYTON 35.49N 85.01W
05/22/2011 RHEA TN LAW ENFORCEMENT
MULTIPLE TREES DOWN IN DAYTON...REPORTED BY DISPATCH
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 3:50 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea, Roane | 55 min |
| May 22, 4:06 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Morgan, Scott | 24 min |
| May 22, 4:14 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 31 min |
| May 22, 4:28 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Scott | 62 min |
| May 22, 4:42 PM EDT | Areal Flood Advisory | MRX | Morgan, Scott | 2 hr |
| May 22, 4:45 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Loudon, McMinn, Meigs, Monroe, Roane | 60 min |
| May 22, 4:53 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe | 67 min |
| May 22, 5:07 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Union | 53 min |
| May 22, 5:23 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 52 min |
| May 22, 5:36 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 54 min |
| May 22, 6:00 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 25 min |
| May 22, 6:02 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 58 min |
| May 22, 6:44 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins | 61 min |
| May 22, 7:07 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan, Washington | 53 min |
| May 22, 7:45 PM EDT | Areal Flood Advisory | MRX | Greene, Hawkins, Sullivan, Washington | 2 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.